Colorado, 2003

Flash Flood and Hail in Colorado, July 29, 2003

July 29, 2003 · NWS BOU · 6 events in 3 counties and zones

4 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:45 AM MST, 10 hours 8 minutes earlier.

Area forecast discussion, Jul 29, 1:45 AM MST, 10 hours 8 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT TUE JUL 29 2003

SHORT TERM DISCUSSION:  NNW FLOW ALOFT WL CONT OVR AREA TODAY AS LOW
LVL MSTR REMAINS OVR NERN CO.  SOME TYPE OF FEATURE HAS BEEN
GENERATING CONVECTION OVR NRN AND CNTRL WY TONIGHT AND APPEARS THIS
MAY BE RELATED TO MID LVL THERMAL TROF MESO-ETA GRIDDED DATA SHOWS
MOVE SE ACRS WY.  APPEARS THIS MID LVL THERMAL TROF WL MOVE INTO NRN
CO LATER THIS AFTN AND EVENING AND MAY HELP TO ENHANCE TSTM
DEVELOPMENT.  MEANWHILE MESO-ETA IS SHOWING SOME TYPE OF FNT/BNDRY
MOVING INTO NRN BORDER AREA BY 21Z AND THEN SURGING INTO THE URBAN
CORRIDOR BY 00Z.  THIS FEATURE IS 6 HOURS FASTER IN THE 06Z RUN AS
COMPARED TO THE 00Z RUN.  IF THIS BNDRY DOES MOVE INTO NERN CO LATER
THIS AFTN THEN TSTMS MAY DVLP ALONG THIS BNDRY OVR THE PLAINS WITH
ADDITIONAL DEVELOPMENT OCCURRING IN AND NR THE FOOTHILLS AS ELY FLOW
IS ENHANCED BY AROUND 00Z.  WITH APPROACH OF COOLING ALOFT AND
INCREASING MID LVL FLOW COULD SEE A FEW SVR STORMS WITH LARGE HAIL.
MEANWHILE PRECIPITABLE WATER VALUES ARE STILL FCST NR AN INCH SO
HEAVY RAINS WL STILL BE PSBL.  AM A LITTLE CONCERNED ABOUT THE DEPTH
OF LOW LVL EASTERLY FLOW MESO-ETA IS SHOWING ADVECTING INTO THE
FOOTHILLS EARLY THIS EVENING WHICH COULD LEAD TO TRAINING OF CELLS
AND LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS TO THE W AND SW OF
DENVER HOWEVER WL NOT ISSUE A FLASH FLOOD WATCH AND LET NEXT SHIFT
EVAULATE NEXT RUN OF MESO-ETA TO SEE IF IT REMAINS CONSISTENT WITH
TIMING AND STRENGTH OF BNDRY MOVING INTO AREA.  AS FAR AS TEMPS
TODAY READINGS MAYBE A FEW DEGREES WARMER THAN YESTERDAY BUT HIGHS
OVR NERN CO SHOULD STAY MOSTLY IN THE 80S.   KLEYLA

LONG TERM DISCUSSION...WEDNESDAY THROUGH FRIDAY...HIGH AMPLITUDE UPR
RIDGE OVR THE GREAT BASIN WILL CONTINUE TO DEFLECT PACIFIC AND GULF
MOISTURE WESTWARD AWAY FM COLORADO...DECREASING OUR CHANCES FOR
MEASURABLE RAINFALL AT LEAST THROUGH FRIDAY. MODEL SOUNDINGS SHOW
CLOUD BASES RISING AS LAYER PRECIPITABLE H2O VALUES LOWER TO AROUND
A HALF INCH THURSDAY AND FRIDAY. STILL ENOUGH BNDRY LAYER MOISTURE
AROUND TO SPAWL A FEW THUNDERSTORMS DURING PERIOD OF MAX HEATING.
WEAK PERTURBATIONS EMBEDDED WITHIN THE NORTHWEST FLOW WILL ALSO
PROVIDE A FOCUS FOR THESE GUSTY HIGH BASED STORMS. SHOULD SEE A SLOW
GRADUAL WARMUP THROUGH THE PERIOD WITH TEMPS ON THE PLAINS RETURNING
TO THE LOWER AND MID 90S. AVN/GFS MOS TEMP GUIDANCE HAS CONSISTANTLY
REMAINED TOO COOL. HAVE ADJUSTED GUIDANCE NUMBERS UPWARD BY SEVERAL
DEGS.

SATURDAY THROUGH MONDAY...MEDIUM RANGE MODELS SHOW THE WESTERN RIDGE
MIGRATING EASTWARD ACROSS THE SOUTHERN/CENTRAL ROCKY MTNS DURING THE
WEEKEND. THE EUROPEAN MODEL HAS COME AROUND TO THE GFS IN ITS MORE
EASTWARD PLACEMENT OF THE RIDGE. THIS SHIFT IN THE RIDGE...ALBEIT
SHORT TERM...SHOULD ALLOW FOR A FAIRLY DEEP PLUME OF SUBTROPICAL
MOISTURE TO STREAM NORTH OUT OF MEXICO AND THE DESERT SOUTHWEST ONCE
THE RIDGE AXIS PASSES EAST OF THE CONTINENTAL DIVIDE SOMETIME ON
SATURDAY. SHOULD SEE DEWPOINTS RETURNING TO THE 60S ON THE PLAINS
AND 50S IN MTN LOCALS...TOGETHER WITH AN INCREASE IN PRECIPITABLE
H20 VALUES AND CONVECTIVE ACTIVITY. LIGHT W-SWLY STEERING WINDS WILL
ALSO INCREASE THE LIKELIHOOD OF HEAVY RAINFALL. CHANCE OF SHOWERS
AND THUNDERSTORMS ALREADY IN THE FORECAST FOR THE SATURDAY THROUGH
MONDAY TIME FRAME AS WELL AS SLIGHTLY LOWER TEMPS.  BAKER

.DEN...NONE.
Hazardous weather outlook, Jul 29, 9:50 AM MST, 2 hours 3 minutes before
COZ030>051-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
LINGER INTO THE EVENING HOURS.  SOME OF THE STORMS WILL PRODUCE
AREAS OF HEAVY RAINFALL.  IN ADDITION A FEW STORMS MAY ALSO BE
SEVERE AND PRODUCE LARGE HAIL.

ABUNDANT MOISTURE REMAINS IN PLACE OVER THE AREA TODAY AND COMBINED
WITH A DISTURBANCE MOVING SOUTHEAST OUT OF WYOMING...SCATTERED
THUNDERSTORMS SHOULD DEVELOP IN MOST AREAS.  IN ADDITION A WEAK COLD
FRONT WILL MOVE INTO NORTHEAST COLORADO LATER THIS AFTERNOON AND
WILL ALLOW FOR AN INCREASE IN EASTERLY LOW LEVEL FLOW INTO THE
FOOTHILLS.  THUS THIS COULD LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS
IN AND NEAR THE FOOTHILLS LATE THIS AFTERNOON AND EVENING ESPECIALLY
TO THE WEST AND SOUTHWEST OF DENVER.  THE FLOW ALOFT WILL INCREASE
SOMEWHAT TODAY AND WITH SOME COOLING ALOFT THERE IS THE POTENTIAL
FOR A FEW STORMS TO PRODUCE LARGE HAIL ESPECIALLY OVER THE NORTHEAST
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY OVER AND NEAR THE MOUNTAINS AND HIGHER TERRAIN ARE EXPECTED
ON WEDNESDAY AND THURSDAY.  THERE WILL BE A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH
MONDAY.  A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

NORTHWESTERLY FLOW ALOFT WILL DRY THE AIR MASS OVER THE FORECAST AREA
ON WEDNESDAY AND THURSDAY.  A MONSOONAL FLOW OF TROPICAL MOISTURE
ALOFT WILL RETURN TO THE CENTRAL ROCKY MOUNTAINS OVER THE WEEKEND
AND PERSIST INTO EARLY NEXT WEEK.  THIS WILL INCREASE THE CHANCE FOR
CONVECTIVE ACTIVITY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

D-L/GARD...WFO BOULDER

The radar

The Cheyenne radar (KCYS), 83 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 29, 11:53 AM MST
Where
Weld County, 11 mi E of Briggsdale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.633, -104.100

Flash Flood, Jefferson

When
July 29, 1:25 PM MST to 3:00 PM MST
Where
Jefferson County, Golden
Reported by
EMERGENCY MANAGER
Coordinates
39.586, -105.250 (the zone’s center; the record gives no point)

Heavy rainfall caused flooding and flash flooding problems in north central Jefferson County. Officials were forced to briefly close State Highway 93, north of Golden, which was flooded by runoff and littered with debris. In Golden, flash floods left several backyards and basements full of standing water. At least one car was submerged in a garage. Radar estimated 1 to 1.5 inches of rain had fallen in the area in approximately 30 minutes.

Hail, Jefferson

When
July 29, 1:30 PM MST
Where
Jefferson County, Conifer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -105.300

Hail, Douglas

When
July 29, 2:04 PM MST
Where
Douglas County, 9 mi N of Sedalia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -104.967

Hail, Douglas

When
July 29, 2:05 PM MST
Where
Douglas County, 9 mi NNE of Sedalia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -104.900

Hail, Douglas

When
July 29, 2:40 PM MST
Where
Douglas County, 1 mi N of Franktown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -104.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334777, 5334779, 5334778, 5334774, 5334775, 5334776.